Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 178, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 20, 2007, 3:20 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2007, 3:20 PM CDT (20:20 UTC)
- Expired
- Jul 20, 2007, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 202023 FFWSGF KSC021-210200- /X.NEW.KSGF.FF.W.0178.070720T2020Z-070721T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 320 PM CDT FRI JUL 20 2007 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS... * UNTIL 900 PM CDT. * AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN CHEROKEE COUNTY. DOPPLER RADAR ESTIMATED RAINFALL INDICATES THAT UP TO TWO INCHES OF RAIN HAS OCCURRED DURING THE PAST HOUR WITH THESE STORMS WITH ANOTHER INCH POSSIBLE THROUGH 430 PM. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE... BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR AND SCAMMON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3733 9463 3700 9462 3700 9492 3732 9491 $$ DSA
2 follow-up statements
000 WGUS73 KSGF 202243 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 540 PM CDT FRI JUL 20 2007 KSC021-210200- /X.CON.KSGF.FF.W.0178.000000T0000Z-070721T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEROKEE KS- 540 PM CDT FRI JUL 20 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EASTERN CHEROKEE COUNTY... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL HAD DIMINISHED ACROSS THE WARNED AREA. RADAR ESTIMATED THAT ONE AND A HALF TO TWO AND A HALF INCHES OF RAIN HAD FALLEN ACROSS PORTIONS OF EASTERN CHEROKEE COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE LOCALIZED FLASH FLOODING TO OCCUR MAINLY IN THE NEUTRAL AND CRESTLINE AREAS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...OR LOW WATER CROSSINGS. LAT...LON 3733 9463 3700 9462 3700 9492 3732 9491 $$ FOSTER
000 WGUS73 KSGF 210022 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 722 PM CDT FRI JUL 20 2007 KSC021-210032- /X.CAN.KSGF.FF.W.0178.000000T0000Z-070721T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEROKEE KS- 722 PM CDT FRI JUL 20 2007 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN CHEROKEE COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3733 9463 3700 9462 3700 9492 3732 9491 $$ FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:10 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 20, 3:10 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT FRI JUL 20 2007 ...UPDATED AVIATION... .DISCUSSION... MAIN FOCUS DURING THE SHORT TERM WILL BE WITH POPS TONIGHT INTO SATURDAY ACROSS THE WESTERN CWA. SLOW MOVING BACK DOOR COLD FRONT WAS LOCATED OVER SOUTHWEST MISSOURI AROUND THE JLN VICINITY EARLY THIS AFTERNOON. AT LEAST THE WIND SHIFT BOUNDARY IS LOCATED THERE. TRUE DRIER AIR WAS LOCATED FURTHER EAST...MAINLY ACROSS THE EASTERN TIER OF COUNTIES IN THE CWA. AS A RESULT...INSTABILITY AXIS HAS SET UP OVER THE WESTERN CWA WITH SCATTERED CONVECTIVE PRECIPITATION DEVELOPING. WOULD EXPECT THE PRECIPITATION CHANCES TO CONTINUE IN WESTERN 1/4 OF THE CWA THIS EVENING WITH DIMINISHING ECHOES AS INSTABILITY DECREASES. DRIER AIR SHOULD CONTINUE TO SHIFT SOUTHWESTWARD INTO THE AREA ON SATURDAY WITH HIGHER INSTABILITY AXIS ALONG THE WESTERN EDGE OF THE CWA. COULD SEE ISOLATED OR WIDELY SCATTERED CONVECTION...MAINLY DURING THE AFTERNOON WITH HIGHER INSTABILITY ALONG THIS BOUNDARY ON SATURDAY. REMAINDER OF CWA SHOULD REMAIN DRY. MOS NUMBERS LOOK A BIT LOW (ESPECIALLY THE MET) AND HAVE GONE SLIGHTLY HIGHER THAN MAV NUMBERS FOR HIGHS. UPPER LEVEL RIDGE OVER THE ROCKIES AND HIGH PLAINS WILL BUILD EASTWARD INTO THE UPPER MISSISSIPPI VALLEY AND WESTERN GREAT LAKES REGION AND WILL CAUSE A CLOSED UPPER LOW TO CUT OFF FROM THE MAIN FLOW OVER THE MID ATLANTIC STATES. THIS LOW IS THEN PROGGED TO MEANDER WESTWARD INTO THE OHIO VALLEY BY EARLY NEXT WEEK AND INTO MISSOURI BY THE END OF THE FORECAST PERIOD. HAVE ADDED LOW POPS FOR THURSDAY INTO FRIDAY TO ACCOUNT FOR THIS FEATURE. LINDENBERG && .AVIATION... FOR 1800 UTC THE KSGF/KJLN TAFS...A WEAK BACKDOOR FRONT HAS PUSHED SOUTHWEST INTO THE WEST CENTRAL AND SOUTHWEST MO. SCATTERED THUNDERSTORMS DEVELOPED IN THE UNSTABLE AIR MASS AHEAD OF THE FRONT...AND NOW HAVE BEEN DEVELOPING OR REDEVELOPING ALONG RESULTANT OUTFLOW BOUNDARIES. MOST OF THE STORMS ARE NOW DEVELOPING SOUTH OF KSGF...BUT WILL REMAIN IN THE KJLN AREA THIS AFTERNOON. CUMULUS FIELD HAS PRODUCED MVFR/LOW END VFR CEILINGS...AND WRF SOUNDING KEEPS A FAIR AMOUNT OF LOW LEVEL MOISTURE OVER THE REGION TONIGHT. FOR NOW HAVE KEPT A DIURNAL TREND FOR THE CEILINGS...BUT LINGERED CLOUDS INTO THE EVENING HOURS SOMEWHAT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO SGF
Hazardous weather outlook, Jul 20, 12:59 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1259 PM CDT FRI JUL 20 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1259 PM CDT FRI JUL 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS PRODUCING... VERY HEAVY RAINFALL WITH SOME ISOLATED FLOODING OF LOW LYING AREAS POSSIBLE...ALONG WITH WIND GUSTS UP TO 40 MPH. AREAS AFFECTED AND TIMING: LOCATIONS SOUTH AND EAST OF A COLE CAMP TO EMINENCE LINE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. DISCUSSION: A COLD FRONT WILL CONTINUE TO PUSH SOUTHWEST THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THE COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS IN PLACE OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS TO PRODUCE SCATTERED THUNDERSTORMS. THE THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY RAINFALL AND POSSIBLE ISOLATED FLOODING IN LOW LYING AREAS. IN ADDITION...SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN UPPER LEVEL LOW IS EXPECTED TO GET CUT OFF FROM THE MAIN UPPER LEVEL FLOW ACROSS THE EASTERN UNITED STATES AND WILL BEGIN TO DRIFT WESTWARD INTO THE OHIO VALLEY BY LATE NEXT WEEK. AN INCREASE IN GULF MOISTURE WILL COMMENCE BY THE MIDDLE OF NEXT WEEK WITH A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:41 PM CDT | Areal Flood Advisory | SGF | Cherokee | 3 hr |
| Jul 20, 3:32 PM CDT | Flash Flood Warning | SGF | Crawford | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.